Bulimia: Misuse of Ipecac Syrup
Syrup of ipecac is a medicine that causes vomiting. Its purpose is to empty the stomach after poisoning or drug overdose. It works by irritating the stomach lining until a person vomits. Some people who have Reference bulimia nervosa Opens New Window use ipecac regularly to make themselves vomit. If used too often, ipecac can cause:
- Coughing or choking.
- Low blood pressure and a rapid heartbeat.
- Chest and stomach pain.
- Breathing problems.
If this product is abused or if too much of it is absorbed into the body, it can cause serious heart problems, such as Reference cardiomyopathy, Reference atrial fibrillation Opens New Window, or Reference myocarditis Opens New Window, all of which can lead to death.
|By:||Reference Healthwise Staff||Last Revised: Reference August 25, 2011|
|Medical Review:||Reference Adam Husney, MD, MD - Family Medicine
Reference W. Stewart Agras, MD - Psychiatry